Alert archive / New Mexico / High Wind Warnings in 2024
High Wind Warning 7, NWS Albuquerque, NM
NWS Albuquerque, NM issued this high wind warning at Feb 21, 2024, 3:04 AM MST for Chaves County, Lincoln County, New Mexico. It took effect at Feb 21, 2024, 11:00 AM MST. It was in force for 8 hr. 6 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Feb 21, 2024, 3:04 AM MST (10:04 UTC)
- In effect from
- Feb 21, 2024, 11:00 AM MST
- Expired
- Feb 21, 2024, 7:00 PM MST
- In force
- 8 hr
- Issued by
- NWS Albuquerque, NM
Counties Chaves County, NM, Lincoln County, NM
The radar
The Holloman AFB radar (KHDX), 120 km from the middle of the area, began a volume at 10:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Feb 21, 12:55 PM MST | HIGH SUST WINDS 40 | 2 S Fort Stanton, NM | AWOS station KSRR Sierra Blanca Rgnl Arpt. |
| Feb 21, 1:36 PM MST | NON-TSTM WND GST 58 | 1 Ne Dunken, NM | Mesonet station DUNN5 Dunken 2 NE (Dunken). |
| Feb 21, 1:55 PM MST | HIGH SUST WINDS 43 | 2 S Fort Stanton, NM | AWOS station KSRR Sierra Blanca Rgnl Arpt. |
| Feb 21, 2:36 PM MST | NON-TSTM WND GST 69 | 1 Ne Dunken, NM | Mesonet station DUNN5 Dunken 2 NE (Dunken). |
| Feb 21, 3:18 PM MST | NON-TSTM WND GST 67 | 3 W Midway, NM | ASOS station KROW Roswell Air Center. |
| Feb 21, 3:35 PM MST | NON-TSTM WND GST 59 | 2 S Fort Stanton, NM | AWOS station KSRR Sierra Blanca Rgnl Arpt. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Albuquerq/Krtlnd, NM (KABQ), launched 00:00Z, 10.1 hours before the alert went out and 224 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3708 m above ground
- 0-6 km bulk shear
- 97 kt
- 0-1 km storm-relative helicity
- 133 m²/s²
- 0-3 km storm-relative helicity
- 288 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
841 WWUS75 KABQ 211004 NPWABQ URGENT - WEATHER MESSAGE National Weather Service Albuquerque NM 304 AM MST Wed Feb 21 2024 NMZ226-240-211800- /O.UPG.KABQ.WI.Y.0011.240221T1800Z-240222T0200Z/ /O.NEW.KABQ.HW.W.0007.240221T1800Z-240222T0200Z/ South Central Mountains-Southwest Chaves County- 304 AM MST Wed Feb 21 2024 ...HIGH WIND WARNING IN EFFECT FROM 11 AM THIS MORNING TO 7 PM MST THIS EVENING... * WHAT...Southwest winds 35 to 45 mph with gusts up to 60 mph expected. * WHERE...South Central Mountains and Southwest Chaves County. * WHEN...From 11 AM this morning to 7 PM MST this evening. * IMPACTS...Damaging winds will blow down trees and power lines. Widespread power outages are expected. Travel will be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take action to secure trash cans, lawn furniture, and other loose or lightweight outdoor objects. Extremely hazardous driving conditions can be expected, especially for motorists in high profile vehicles who should consider delaying travel. && $$ NMZ208-214-215-221-223>225-227-229-238-211800- /O.EXA.KABQ.WI.Y.0011.240221T1800Z-240222T0200Z/ Southwest Mountains-Southern Sangre de Cristo Mountains-East Slopes Sangre de Cristo Mountains-Sandia/Manzano Mountains Including Edgewood-Central Highlands-South Central Highlands- Upper Tularosa Valley-Johnson and Bartlett Mesas Including Raton Pass-Northeast Highlands-Chaves County Plains- 304 AM MST Wed Feb 21 2024 ...WIND ADVISORY IN EFFECT FROM 11 AM THIS MORNING TO 7 PM MST THIS EVENING... * WHAT...Southwest winds 30 to 39 mph with gusts up to 55 mph expected. * WHERE...Sandia and Manzano Mountains including Edgewood, Southwest Mountains, Southern Sangre de Cristo Mountains, East Slopes Sangre de Cristo Mountains, Central Highlands, South Central Highlands, Upper Tularosa Valley, Johnson and Bartlett Mesas Including Raton Pass, Northeast Highlands, and Chaves County Plains. * WHEN...From 11 AM this morning to 7 PM MST this evening. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs may be blown down. Expect strong crosswinds on area roadways. Patchy blowing dust could also cause localized reduced visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ NMZ239-211800- /O.CON.KABQ.WI.Y.0011.240221T1800Z-240222T0200Z/ Eastern Lincoln County- 304 AM MST Wed Feb 21 2024 ...WIND ADVISORY REMAINS IN EFFECT FROM 11 AM THIS MORNING TO 7 PM MST THIS EVENING... * WHAT...Southwest winds 30 to 39 mph with gusts up to 55 mph expected. * WHERE...Eastern Lincoln County. * WHEN...From 11 AM this morning to 7 PM MST this evening. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs may be blown down. Expect strong crosswinds on area roadways. Patchy blowing dust could also cause localized reduced visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ 12
3 follow-up statements
748 WWUS75 KABQ 211505 NPWABQ URGENT - WEATHER MESSAGE National Weather Service Albuquerque NM 805 AM MST Wed Feb 21 2024 NMZ226-240-212315- /O.CON.KABQ.HW.W.0007.240221T1800Z-240222T0200Z/ South Central Mountains-Southwest Chaves County- 805 AM MST Wed Feb 21 2024 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 7 PM MST THIS EVENING... * WHAT...Southwest winds 35 to 45 mph with gusts up to 60 mph expected. * WHERE...South Central Mountains and Southwest Chaves County. * WHEN...Until 7 PM MST this evening. * IMPACTS...Damaging winds will blow down trees and power lines. Widespread power outages are expected. Travel will be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take action to secure trash cans, lawn furniture, and other loose or lightweight outdoor objects. Extremely hazardous driving conditions can be expected, especially for motorists in high profile vehicles who should consider delaying travel. && $$ NMZ228-233-212315- /O.EXA.KABQ.WI.Y.0011.240221T1800Z-240222T0200Z/ Far Northeast Highlands-Guadalupe County- 805 AM MST Wed Feb 21 2024 ...WIND ADVISORY IN EFFECT UNTIL 7 PM MST THIS EVENING... * WHAT...Southwest winds 30 to 39 mph with gusts up to 55 mph expected. * WHERE...Guadalupe County and Far Northeast Highlands. * WHEN...Until 7 PM MST this evening. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs may be blown down. Expect strong crosswinds on area roadways. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ NMZ208-214-215-221-223>225-227-229-238-239-212315- /O.CON.KABQ.WI.Y.0011.240221T1800Z-240222T0200Z/ Southwest Mountains-Southern Sangre de Cristo Mountains-East Slopes Sangre de Cristo Mountains-Sandia/Manzano Mountains Including Edgewood-Central Highlands-South Central Highlands- Upper Tularosa Valley-Johnson and Bartlett Mesas Including Raton Pass-Northeast Highlands-Chaves County Plains-Eastern Lincoln County- 805 AM MST Wed Feb 21 2024 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM MST THIS EVENING... * WHAT...Southwest winds 30 to 39 mph with gusts up to 55 mph expected. * WHERE...Portions of central, north central, northeast, southeast, and west central New Mexico. * WHEN...Until 7 PM MST this evening. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs may be blown down. Expect strong crosswinds on area roadways. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ MA
090 WWUS75 KABQ 212205 NPWABQ URGENT - WEATHER MESSAGE National Weather Service Albuquerque NM 305 PM MST Wed Feb 21 2024 NMZ226-240-220200- /O.CON.KABQ.HW.W.0007.000000T0000Z-240222T0200Z/ South Central Mountains-Southwest Chaves County- 305 PM MST Wed Feb 21 2024 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 7 PM MST THIS EVENING... * WHAT...Southwest winds 35 to 45 mph with gusts up to 60 mph expected. * WHERE...South Central Mountains and Southwest Chaves County. * WHEN...Until 7 PM MST this evening. * IMPACTS...Damaging winds will blow down trees and power lines. Widespread power outages are expected. Travel will be difficult, especially for high profile vehicles. Blowing sand and dust will create locally reduced visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take action to secure trash cans, lawn furniture, and other loose or lightweight outdoor objects. Extremely hazardous driving conditions can be expected, especially for motorists in high profile vehicles who should consider delaying travel. && $$ NMZ208-214-215-221-223>225-227>229-233-238-239-220200- /O.CON.KABQ.WI.Y.0011.000000T0000Z-240222T0200Z/ Southwest Mountains-Southern Sangre de Cristo Mountains-East Slopes Sangre de Cristo Mountains-Sandia/Manzano Mountains Including Edgewood-Central Highlands-South Central Highlands- Upper Tularosa Valley-Johnson and Bartlett Mesas Including Raton Pass-Far Northeast Highlands-Northeast Highlands-Guadalupe County- Chaves County Plains-Eastern Lincoln County- 305 PM MST Wed Feb 21 2024 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM MST THIS EVENING... * WHAT...West winds 25 to 35 mph with gusts up to 55 mph. * WHERE...Portions of central, east central, north central, northeast, southeast, and west central New Mexico. * WHEN...Until 7 PM MST this evening. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs may be blown down. Expect strong crosswinds on area roadways. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ 24
711 WWUS75 KABQ 220136 NPWABQ URGENT - WEATHER MESSAGE National Weather Service Albuquerque NM 636 PM MST Wed Feb 21 2024 NMZ226-240-220245- /O.EXP.KABQ.HW.W.0007.000000T0000Z-240222T0200Z/ South Central Mountains-Southwest Chaves County- 636 PM MST Wed Feb 21 2024 ...HIGH WIND WARNING WILL EXPIRE AT 7 PM MST THIS EVENING... Windy conditions will persist through the evening hours, but well below warning criteria. $$ NMZ208-214-215-221-223>225-227>229-233-238-239-220245- /O.EXP.KABQ.WI.Y.0011.000000T0000Z-240222T0200Z/ Southwest Mountains-Southern Sangre de Cristo Mountains-East Slopes Sangre de Cristo Mountains-Sandia/Manzano Mountains Including Edgewood-Central Highlands-South Central Highlands- Upper Tularosa Valley-Johnson and Bartlett Mesas Including Raton Pass-Far Northeast Highlands-Northeast Highlands-Guadalupe County- Chaves County Plains-Eastern Lincoln County- 636 PM MST Wed Feb 21 2024 ...WIND ADVISORY WILL EXPIRE AT 7 PM MST THIS EVENING... Winds will continue to decrease through the evening, therefore the Wind Advisory will be allowed to expire. $$ 11
What forecasters said that day
The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before this high wind warning went out at Feb 20, 10:26 PM MST, 4 hours 38 minutes earlier.
Area forecast discussion, Feb 20, 10:26 PM MST, 4 hours 38 minutes before
Area Forecast Discussion...UPDATED National Weather Service Albuquerque NM 1026 PM MST Tue Feb 20 2024 ...New AVIATION... .SYNOPSIS... Issued at 320 PM MST Tue Feb 20 2024 A warm night is in store across the northern two-thirds of New Mexico with overnight lows generally 10-20 degrees above normal. It will be a breezy to windy Wednesday for most areas, with high temperatures well above normal, especially in eastern New Mexico. Meanwhile, low humidities will combine with the winds to create hazardous fire weather conditions for locations generally along and east of the Rio Grande Valley. Hazardous crosswinds on north- south oriented roads will also be a concern. A few showers could clip northwest New Mexico on Wednesday, but no appreciable snow accumulations are expected. Cooler readings are expected behind a cold front on Thursday, sending highs closer to seasonal normals. Expect high pressure to build over the state for the latter part of the work week sending temperatures back above seasonal averages, followed by an increasing threat for precipitation early next week as the next Pacific system invades the southwest United States. && .SHORT TERM... (This evening through Wednesday night) Issued at 320 PM MST Tue Feb 20 2024 A ridge of high pressure sits squarely over NM this afternoon with breezy to locally windy westerlies having developed most areas. Downslope compressional warming coupled with mostly sunny skies and the ridge have pushed temperatures into the 70s across eastern NM. This is a taste of what's to come Wednesday, especially for the southeastern half of the forecast area. The upper level ridge will slide east, replaced by a shortwave trough that has a strong 90-95kt H5 jetmax associated with it. These strong winds will move over the South-Central Mountains (Ruidoso area) Wednesday afternoon. Deep vertical mixing and a deepening 999mb MSLP lee-side surface low over southeastern CO will act to tap into this strong wind potential. Sustained winds of 25 to 40 mph with peak gusts to 55 mph will be possible from the Sandia/Manzano peaks southward through the highlands and over the Sacramento Mountains and over the adjacent eastern plains Wednesday afternoon. A new Wind Advisory has been issued for the highest confidence areas for these winds that include Eastern Lincoln and Southwest Chaves Counties, and the South-Central Mountains. An expansion to the Northeastern Highlands and Central Highlands may be warranted by the morning. There is low precipitation potential with this system and it will skirt the NM/CO border from the Four Corners area to the Tusas Mountains including Chama. High elevation snow and valley rain will be the main precipitation type Wednesday afternoon, with very little accumulation. Conditions clear out as winds taper off Wednesday evening. && .LONG TERM... (Thursday through Monday) Issued at 320 PM MST Tue Feb 20 2024 Quieter weather conditions are expected over the CWFA on Thursday, with winds diminishing during the morning hours. The exception will be across the northeast plains in the wake of a backdoor front that will slide southward through the eastern plains. Cold air advection will have an impact on high temperatures, with readings much closer to seasonal averages. High amplitude ridge develops in the Intermountain West with weak northwest flow lingering over the CWFA. High temperatures will be a tick warmer under mostly sunny skies. Ridge axis pivots eastward on Saturday and will be squarely over NM. NAEFS indicates 500 hPa heights will be one standard deviation above late-February normals, and this will support readings 5-15F above normal. Increasing high clouds can be expected across western NM. A speed max is progged to track across northern NM late Sat into Sat night, and this would favor some breezy conditions over the northern ridgetops into the northeast plains. Southwest flow will increase on Sunday in advance of the next storm system and this will support further strengthening of surface wind speeds. Additional warming can be expected with another 80F day in store for parts of Chaves County. Top-down moistening is likely over western NM. In fact, a few rain/mountain snow showers will start to develop over the western and northern zones, especially Sunday night. Closed upper low in the vicinity of 30N/130W will start to fill and shift eastward for early next week. This will bring increased juice to the southwest U.S. and chances for precipitation. Gradient aloft also increases, supporting stronger winds compared to the weekend. There are timing differences noted within the ensemble guidance. It appears that ~65 pct of the members maintain a slower/closed low a bit longer than the second most common solution that fills this upr low more quickly and more progressive in movement. Regardless, all solutions favor this low merging/phasing with an upstream and much colder upr level trough that is originating from northwest Canada. DPorter && .AVIATION... (06Z TAFS) Issued at 917 PM MST Tue Feb 20 2024 VFR conditions prevail and are forecast to persist, except at KROW late Wednesday afternoon when strong westerly winds will create blowing dust and may limit vsby to IFR. Otherwise, strong and gusty west-southwest winds are forecast Wednesday, with frequent gusts to between 30-40kts. An Airport Weather Warning may be && .FIRE WEATHER... Issued at 320 PM MST Tue Feb 20 2024 Widespread critical fire weather is forecast for most areas along and east of the Rio Grande Valley with the exception of the Upper Rio Grande Valley and Sangre de Cristo Mountains. A fast moving upper level trough will bring strong westerly winds across the forecast area Wednesday afternoon. Sustained wind speeds will range from 25 to 40 mph with peak gusts to 55 mph with the strongest winds focused through the Sandia/Manzano's southward to the South-Central Mountains and over the adjacent highlands including Lincoln, Torrance, Guadalupe, and San Miguel Counties. Incredibly dry conditions will accompany these strong winds, showcased by dewpoints near 0F dropping MinRHs into the single-digits over portions of the highlands and east-central plains. All told, critical fire weather conditions will result with ERC's near to slightly above normal for February being the only questionable factor. This area will include the Rio Grande Valley from the ABQ Metro southward, and westward toward Laguna Pueblo to Magdalena. Therefore, the Fire Weather Watch has been upgraded to a Red Flag Warning except for the West-Central Basin and Range (Zone 109) where the conditions were most marginal and ERCs were least receptive to new fire starts. Winds subside by Wednesday evening with cooler weather filling behind a cold front Wednesday night into Thursday morning. This will end the critical fire weather event. Temperatures fall back to near normal with much calmer winds Thursday. The next ridge of high pressure slides over Friday through Sunday allowing for temperatures to rebound back above normal along with breezy afternoons. A cooler and wetter weather pattern returns by the start of next week. && .PRELIMINARY POINT TEMPS/POPS... Farmington...................... 33 59 31 54 / 0 20 0 0 Dulce........................... 26 56 23 51 / 0 30 10 5 Cuba............................ 32 56 27 49 / 0 10 5 0 Gallup.......................... 28 55 24 53 / 0 10 0 0 El Morro........................ 30 54 29 50 / 0 10 0 0 Grants.......................... 25 59 26 54 / 0 0 0 0 Quemado......................... 32 57 28 51 / 0 0 0 0 Magdalena....................... 38 60 31 55 / 0 0 0 0 Datil........................... 32 54 29 51 / 0 0 0 0 Reserve......................... 28 59 24 60 / 0 0 0 0 Glenwood........................ 40 63 35 64 / 0 0 0 0 Chama........................... 25 48 21 45 / 0 20 10 10 Los Alamos...................... 36 54 30 49 / 0 5 5 0 Pecos........................... 34 56 30 51 / 0 0 0 0 Cerro/Questa.................... 37 49 30 46 / 0 5 5 0 Red River....................... 25 44 18 42 / 0 5 10 5 Angel Fire...................... 18 44 15 40 / 0 5 5 0 Taos............................ 27 54 23 49 / 0 5 5 0 Mora............................ 32 56 27 51 / 0 0 0 0 Espanola........................ 31 63 29 57 / 0 0 0 0 Santa Fe........................ 37 57 31 51 / 0 5 0 0 Santa Fe Airport................ 35 59 30 54 / 0 0 0 0 Albuquerque Foothills........... 44 64 36 57 / 0 0 0 0 Albuquerque Heights............. 38 66 35 59 / 0 0 0 0 Albuquerque Valley.............. 32 68 33 61 / 0 0 0 0 Albuquerque West Mesa........... 37 65 34 59 / 0 0 0 0 Belen........................... 26 68 32 62 / 0 0 0 0 Bernalillo...................... 36 66 34 59 / 0 0 0 0 Bosque Farms.................... 27 67 31 61 / 0 0 0 0 Corrales........................ 36 66 34 60 / 0 0 0 0 Los Lunas....................... 27 68 32 61 / 0 0 0 0 Placitas........................ 40 62 34 54 / 0 0 0 0 Rio Rancho...................... 37 65 34 59 / 0 0 0 0 Socorro......................... 36 70 36 64 / 0 0 0 0 Sandia Park/Cedar Crest......... 39 57 32 50 / 0 0 0 0 Tijeras......................... 38 60 33 53 / 0 0 0 0 Edgewood........................ 34 61 31 54 / 0 0 0 0 Moriarty/Estancia............... 26 63 29 55 / 0 0 0 0 Clines Corners.................. 32 58 28 51 / 0 0 0 0 Mountainair..................... 35 61 30 54 / 0 0 0 0 Gran Quivira.................... 34 61 30 54 / 0 0 0 0 Carrizozo....................... 40 65 34 59 / 0 0 0 0 Ruidoso......................... 37 58 33 54 / 0 0 0 0 Capulin......................... 32 62 28 46 / 0 0 0 0 Raton........................... 29 63 25 51 / 0 0 0 0 Springer........................ 25 66 26 54 / 0 0 0 0 Las Vegas....................... 33 61 28 53 / 0 0 0 0 Clayton......................... 41 71 36 54 / 0 0 0 0 Roy............................. 33 66 30 54 / 0 0 0 0 Conchas......................... 34 73 34 60 / 0 0 0 0 Santa Rosa...................... 34 71 36 58 / 0 0 0 0 Tucumcari....................... 35 75 35 59 / 0 0 0 0 Clovis.......................... 38 75 39 62 / 0 0 0 0 Portales........................ 36 77 39 64 / 0 0 0 0 Fort Sumner..................... 35 74 37 62 / 0 0 0 0 Roswell......................... 39 80 41 68 / 0 0 0 0 Picacho......................... 40 71 36 64 / 0 0 0 0 Elk............................. 40 68 34 65 / 0 0 0 0 && .ABQ WATCHES/WARNINGS/ADVISORIES... Red Flag Warning from 11 AM to 7 PM MST Wednesday for NMZ104-106- 123>126. Wind Advisory from 11 AM to 7 PM MST Wednesday for NMZ226-239- 240. && SHORT TERM...24 LONG TERM....46 AVIATION...11
Nearby
High Wind Warnings in New Mexico, 2024Every high wind warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.